Idaho, 2011

Heavy Snow in Idaho, April 6, 2011

April 6, 2011 · NWS OTX · 1 event in 1 county or zone

A second heavy snowfall event occurred in as many days as another round of moisture moved into the region. Strong lift and abundant moisture resulted in snow beginning to fall during the nighttime hours of April 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A second heavy snowfall event occurred in as many days as another round of moisture moved into the region. Strong lift and abundant moisture resulted in snow beginning to fall during the nighttime hours of April 5th. By the morning hours of April 6th, a cold front swung in and stalled temporarily over the area, resulting in continued heavy snowfall over the Central Panhandle Mountains. Although snow levels dropped to between 1,500 and 2,000 feet with cold frontal passage, much of the heaviest snowfall occurred ahead of the front with heavy snowfall primarily remaining at higher elevations above 3,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 5, 8:51 PM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 8:51 PM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT TUE APR 5 2011

.SYNOPSIS...
ANOTHER STORM SYSTEM WILL BRING LIGHT SNOW TO MUCH OF THE REGION
LATER TONIGHT AND WEDNESDAY MORNING...WITH BREEZY AND SHOWERY
CONDITIONS THROUGH WEDNESDAY AFTERNOON. A COOL SPRING UPPER LEVEL
TROUGH WILL MAINTAIN THE RISK OF HIT AND MISS RAIN AND SNOW
SHOWERS THROUGH THURSDAY...FOLLOWED BY DRIER WEATHER GOING INTO
SATURDAY. THE NEXT SYSTEM COMES IN EARLY NEXT WEEK WITH MORE
VALLEY RAIN AND MOUNTAIN SNOW. SHOWERY...COOL AND UNSETTLED SPRING
WEATHER WILL CONTINUE WELL INTO NEXT WEEK.

&&

.DISCUSSION...
SHOWERS HAD DIMINISHED OVER THE AREA AFTER SUNSET BUT THE NEXT
INCOMING SYSTEM FROM THE NORTHWEST WAS ALREADY INCREASING CLOUD COVER
OVER THE REGION AS WELL AS PRODUCING SOME FAIRLY HEAVY SNOW OVER
THE CASCADE CREST. OVERNIGHT EXPECT CONTINUED SATURATION OF THE
LOWER BOUNDARY LAYER WITH MOUNTAIN SNOW AND A SNOW RAIN MIX
SETTLING IN LATE TONIGHT INTO WEDNESDAY MORNING. NO MAJOR CHANGES
TO THE CURRENT FORECAST BUT MULTIPLE UPDATES TO THE NUMEROUS
HYDROLOGIC STATEMENTS. THIS INCOMING WEATHER SYSTEM WILL BRING
SOME RAIN AND SNOW BUT COOL TEMPERATURES AS WELL SO INCREASED
LOWLAND FLOODING IS NOT EXPECTED. HOWEVER...AREAS IN THE IDAHO
PANHANDLE AND SOUTHEAST WASHINGTON WILL STILL BE DEALING WITH
PONDING WATER AND INCREASED FLOW IN CREEKS AND STREAMS A BIT
LONGER. STILL EXPECT COOLER TEMPERATURES LATER WEDNESDAY TOWARD
THE WEEKEND BUT DRIER TOWARD THURSDAY AND FRIDAY.  TC

&&

.AVIATION...
00Z TAFS...GUSTY WINDS WILL QUICKLY DECREASE AFTER SUNSET AS THE
ATMOSPHERE STABILIZES.  CONCERNING WX/CIG/VSBYS AT THE TAF
SITES...VFR CONDITIONS WILL CONTINUE THROUGH 09Z WITH THE WESTERLY
FLOW FAVORING SCT -SHSN OVER THE MOUNTAINS.  THEN A WEATHER
DISTURBANCES WILL PASS THROUGH EASTERN WA/N IDAHO BTWN 9-18Z.
CONDITIONS WILL DETERIORATE AS -RA/-RASN DEVELOPS BELOW 2K FEET
MSL...AND -SN ABV 2K FEET.  CIGS/VSBYS WILL LOWER TO MVFR AT THE
EASTERN TAF SITES...WHILE KEAT/KMWH SHOULD STAY VFR AND MAINLY DRY
DUE TO STRONG DOWNSLOPE FLOW OFF THE CASCADES.  AFTER 18Z THE
ATMOSPHERE WILL DESTABILIZE WITH CUMULUS BUILDUPS OVER THE AREA.  A
VERY COLD ATMOSPHERE WILL PROMOTE EMBEDDED SMALL HAIL OR GRAUPEL
WITH CLOUD TOPS UP TO 20K FEET.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  43  28  47  31  50 /  60  80  40  40  20  10
COEUR D'ALENE  31  42  27  48  26  49 /  70  80  40  40  30  10
PULLMAN        33  42  28  46  28  50 /  60  80  50  40  40  20
LEWISTON       37  50  32  50  30  53 /  50  70  40  40  30  20
COLVILLE       33  47  29  49  27  53 /  70  80  40  40  20  10
SANDPOINT      31  42  28  44  27  47 /  80  80  50  50  30  10
KELLOGG        30  38  26  41  26  44 /  80  80  50  60  40  30
MOSES LAKE     36  50  28  54  27  57 /  20  40  10  20  10   0
WENATCHEE      35  48  31  50  33  55 /  30  30  10  20  10   0
OMAK           34  49  28  52  29  55 /  40  40  10  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO 5 AM PDT THURSDAY
     ABOVE 4000 FEET FOR THE NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Apr 5, 2:06 PM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
306 PM PDT TUE APR 5 2011

IDZ001>004-026-027-WAZ033-062215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
306 PM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD ADVISORIES REMAIN IN EFFECT THROUGH THIS EVENING OVER THE
REGION...IN ADDITION TO FLOOD WARNINGS FOR SMALL STREAMS AND A
COUPLE RIVERS AROUND THE PALOUSE. RECENT RAIN AND SNOW MELT HAS
CONTRIBUTED TO SATURATED SOILS AND RISES ON SOME AREA RIVERS AND
CREEKS AND STREAMS. THIS WILL BRING A THREAT OF LOCALIZED FLOODING
AROUND THESE WATERWAYS...AS WELL AS ROCK AND MUDSLIDES NEAR
SLOPES. THE THREAT WILL DIMINISH OVERNIGHT WITH COOLING
TEMPERATURES AND LOWERING SNOW LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW ACCUMULATIONS WILL BE A THREAT ACROSS THE REGION
WEDNESDAY...ESPECIALLY ABOVE 2500 TO 3500 FEET.

WAZ032-034-035-041-043-044-062215-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
306 PM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031-036>038-042-062215-
NORTHEAST BLUE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
306 PM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW ACCUMULATIONS WILL BE A THREAT ACROSS THE REGION
BY EARLY WEDNESDAY MORNING...ESPECIALLY ABOVE 2500 TO 3500 FEET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
April 6, 1:00 AM PST to 12:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
SNOTEL
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

SNOTELS in the area recorded about a half an inch of total snowfall during the morning hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294931.